Format

Send to

Choose Destination
See comment in PubMed Commons below
MedGenMed. 2006 Oct 12;8(4):10.

A fatal case of propylthiouracil-induced ANCA-positive vasculitis.

Author information

1
Department of Medicine, Walter Reed Army Medical Center, Washington, DC; Email: nicholas.batchelor@na.amedd.army.mil.

Abstract

A 60-year-old man with a history of Graves' disease, treated with propylthiouracil (PTU), presented with a rash, pancytopenia, and lymphadenopathy. The patient subsequently developed acute renal failure and diffuse alveolar hemorrhage. Despite discontinuation of PTU and aggressive therapy including high-dose steroids, cyclophosphamide, and plasma exchange, the patient died. PTU-induced antineutrophilic cytoplasmic antibody (ANCA)-positive vasculitis has been well described in the literature. Patients with this condition are almost always positive for pANCA or anti-myeloperoxidase (MPO). Patients can have varying presentations, and symptoms usually resolve with discontinuation of the drug. Some patients, however, require high-dose steroids, immunosuppressives, or plasmapheresis. Rarely, fatalities can occur from this condition. The mechanism of PTU-induced vasculitis is not well understood.

PMID:
17415292
PMCID:
PMC1868332
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medscape, Inc. Icon for PubMed Central
    Loading ...
    Support Center